Kansas, 2022

Hail and Damaging Winds in Kansas, April 22 to 23, 2022

April 22 to 23, 2022 · NWS DDC · 48 events in 14 counties and zones

A strong pressure gradient was present across the CWA around 8-9 mb associated with a leeside trough deepened over eastern Colorado and ahead of an approaching cold front from the northwest. Winds gusted to as high as 50-60 mph with a widespread high wind warning in affect.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong pressure gradient was present across the CWA around 8-9 mb associated with a leeside trough deepened over eastern Colorado and ahead of an approaching cold front from the northwest. Winds gusted to as high as 50-60 mph with a widespread high wind warning in affect. Later in the day, along the dryline, severe activity developed coming out of Oklahoma and southeastern Colorado that saw hail and damaging winds as the main threat in an enhanced area for western counties. Ample deep layer shear and instability was present along the dryline as the leeside trough deepened throughout the afternoon and evening hours. Dewpoints in the 50s and 60s west to east and CAPE over 2000 to 2500 J/kg allowed for many hail and wind reports. Later in the evening, a line developed over eastern Colorado and progressed eastward through the overnight hours with damaging wind the main threat becoming non severe towards the Hwy 283 corridor losing the ingredients and less favorable area for severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:01 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 22, 1:01 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
201 PM CDT Fri Apr 22 2022

...Updated Fire Weather...

.SHORT TERM...(This evening through Saturday)
Issued at 1224 PM CDT Fri Apr 22 2022

17Z obs showing a robust area of moisture across southwest Kansas
with dewpoints in the 60s from LBL to GCK on east with 50
dewpoints to the Colorado border. Dryline is positioned from North
Platte, Nebraska to Springfield, Colorado. Surface wind speeds are
sustained 30 mph with gusts over 40 mph. A large longwave trough
is moving into the desert southwest with a deepening surface low
in northeast Colorado.

Tonight...models are still suggesting two rounds of storms with
the first round developing along a dryline after 6 PM and a second
round developing along a cold front and shortwave trough after
midnight. With good mixing today the dryline should be sharp as it
moves into western Kansas with an increasing LLJ after 00Z. This
will produce clockwise hodographs and with CAPE values over 2000
j/kg and over 40 kts bulk shear any storms that develop will have
the capability of hail 2 inches or larger as they start out as
discrete supercell. With the strong wind speeds at 850 mb the
potential for strong winds with the mixing will also be possible
(as the wind speeds even without the storms could be close to
severe levels late this afternoon). Storms could easily produce
70-80 mph gusts. With the high LCLs forecast even though the low
level shear will be good...the tornado outlook with LP dryline
supercells tonight is not as great. The other possibility is with
the LP supercells of dry lightning strikes that could add a fire
danger on top of the severe danger as it looks like the rainfall
at least initially with the storms won't be much. What may inhibit
initiation on the dryline will be the warm mid level temperatures
(+10 to +11 C 700 mb temps).

Later tonight as a shortwave ejects out of Colorado a second round
of storms will develop as a weak cold front enters into northwest
Kansas. These storms will grow to linear pretty quickly and the
main threat will be wind gusts 60-80 mph. The strongest of the 850
mb winds look to increase to 70 kts after midnight and these
storms could easily mix those winds to the surface. Storm
propagation to the east should be fairly rapidly however models
don't have a consensus how far south the line will be. At this
point the best chance of the overnight storms will be along the
I-70 corridor and lesser chances to the south.

Saturday the upper level trough will move into southwest Kansas
and we should expect gusty southwest winds through the day and
with the cold frontal passage the moisture will be scoured out of
the region. With this combo fire weather will once again be a
concern with winds 20-30 mph with higher gusts and humidity values
falling to below 15%. Highs should reach into the upper 70s and
lower 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 152 PM CDT Fri Apr 22 2022

Sunday a much more robust cold front should move through the
region with stronger cold air advection through the day. Initial
winds will increase behind he front but with the quick arrival of
a high we should see the winds diminish by afternoon. Highs will
be in the upper 60s to lower 70s.

Sunday night into Monday morning a shortwave trough will move
through eastern Colorado and with some upslope winds medium term
models are suggesting precipitation developing along the front
range of the Rockies to the CO-KS border. It looks like the best
lift with the shortwave should keep the moisture just west of the
border so removed the slight POP chance that was in for our
western counties for Sunday night.

For the first parts of the week we should see upper level ridging
moving into the plains which will keep us dry. Winds will pick up
again for Tuesday and Wednesday as a surface low deepens in
eastern Colorado and a shortwave moves from the four corners
region to Nebraska. Upped the forecasted wind speeds for Tuesday
and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM CDT Fri Apr 22 2022

Surface and low level winds will be strong through at least 09Z as
surface winds will be 20-30 kts with higher gusts and 850 mb winds
will increase to 60-70 kts from 03Z-09Z. These winds could reduce
visibility at times due to blowing dust. A round of storms is
expected to develop after 05Z along a cold front and could affect
the airport terminals from 05Z-09Z tonight.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Apr 22 2022

A fire weather watch is in effect for Saturday as winds will be
picking up out of the southwest to 20-30 mph with higher gusts and
colder air behind a weak cold front will drop relative humidity
values to around 10-12% by the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  41  69 /  40   0   0   0
GCK  51  76  38  66 /  50   0   0   0
EHA  50  75  38  67 /  20   0   0   0
LBL  53  78  39  68 /  40   0   0   0
HYS  59  78  42  67 /  50  10   0   0
P28  65  84  47  73 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 1:05 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 PM CDT Fri Apr 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-231915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Two rounds of storms will be possible for tonight. Storms could be
possible after 6 PM along a dry line for areas roughly along and
west of highway 83. Main threat with these storms will be large
hail 2 inches in diameter or larger and gusty winds. An isolated
tornado can't be ruled out, however the overall environment
doesn't look favorable for tornado develop.

A second round of storms is forecast to develop in northwest
Kansas and will evolve into a squall line after midnight as it
moves eastward. The main threat with these storms will be wind
gusts over 70 mph. The best chance of storms will be along the
I-70 corridor with lesser chances as you move south.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Days 2-7 Discussion
-------------------

Elevate risk of fire weather for Saturday as winds will be out of
the southwest at 20-30 mph with higher gusts and relative humidity
values falling to 10-12%

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Apr 22, 12:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/22/2022  M54 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010 US-50 @ K-156 BRIDGE
            GARDEN CITY.

&&
Local storm report, Apr 22, 12:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     NON-TSTM WND GST 11 S BIG BOW            37.40N 101.54W
04/22/2022  M51 MPH          STANTON            KS   MESONET

            MESONET STATION EW7515 JOHNSON.

&&

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

21 hail, 16 high wind, 11 thunderstorm wind. Local standard time, as filed.

High Wind, Hamilton

When
April 22, 1:40 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Mesonet site on US50 at mile marker post 4 near Syracuse.

High Wind, Scott

When
April 22, 2:20 PM CST
Where
Scott forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Mesonet site 1 ESE Scott State Lake.

High Wind, Finney

When
April 22, 2:40 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Mesonet site on the US HWY 50/K156 bridge in Garden City.

High Wind, Finney

When
April 22, 2:52 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed and measured at a location 7 E of Garden City.

Hail, Morton

When
April 22, 4:50 PM CST
Where
Morton County, 2.82 mi N of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.310, -101.770

Hail, Morton

When
April 22, 4:55 PM CST
Where
Morton County, 0.88 mi SW of Richfield
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
37.260, -101.790

Most of the hail was nickel sized.

Hail, Morton

When
April 22, 5:10 PM CST
Where
Morton County, 4.84 mi S of Wilburton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.010, -101.770

Thunderstorm Wind, Stanton

When
April 22, 5:15 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

Hail, Morton

When
April 22, 5:24 PM CST
Where
Morton County, 0.55 mi W of Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -101.640

Hail, Morton

When
April 22, 5:29 PM CST
Where
Morton County, Rolla
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Hail, Kearny

When
April 22, 5:35 PM CST
Where
Kearny County, 16.29 mi NW of Lakin White Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.130, -101.470

Hail, Morton

When
April 22, 5:36 PM CST
Where
Morton County, Elkhart
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.000, -101.900

Hail, Stanton

When
April 22, 5:39 PM CST
Where
Stanton County, 1.64 mi W of Big Bow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -101.600

High Wind, Ford

When
April 22, 5:49 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

Hail, Kearny

When
April 22, 6:05 PM CST
Where
Kearny County, 15.31 mi NNW of Lake Mc Kinney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.190, -101.290

High Wind, Finney

When
April 22, 6:11 PM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed 8 NNW Pierceville.

Hail, Kearny

When
April 22, 6:20 PM CST
Where
Kearny County, 12.54 mi N of Lake Mc Kinney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -101.230

Hail, Grant

When
April 22, 6:35 PM CST
Where
Grant County, 2.97 mi SSE of Ulysses
Measured
2 in hail
Reported by
Social Media
Coordinates
37.540, -101.350

Hail, Grant

When
April 22, 6:35 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
2 in hail
Reported by
Social Media
Coordinates
37.580, -101.360

High Wind, Stevens

When
April 22, 6:35 PM CST
Where
Stevens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Observed the Hugoton airport.

Hail, Grant

When
April 22, 6:44 PM CST
Where
Grant County, 2.82 mi S of Ulysses
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.540, -101.360

High Wind, Finney

When
April 22, 6:49 PM CST
Where
Finney forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed the Garden City airport.

Hail, Stevens

When
April 22, 6:50 PM CST
Where
Stevens County, Hugoton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.180, -101.350

Hail, Stevens

When
April 22, 7:06 PM CST
Where
Stevens County, Hugoton
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.180, -101.350

Hail, Finney

When
April 22, 7:11 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.990, -100.990

Hail, Finney

When
April 22, 7:40 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1.25 in hail
Reported by
Public
Coordinates
37.990, -100.990

Hail, Finney

When
April 22, 7:47 PM CST
Where
Finney County, 5.83 mi SE of Tennis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.100, -100.860

Thunderstorm Wind, Finney

When
April 22, 7:49 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Finney

When
April 22, 7:55 PM CST
Where
Finney County, 0.54 mi E of Garden City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.970, -100.860

Thunderstorm Wind, Scott

When
April 22, 8:01 PM CST
Where
Scott County, 0.54 mi E of Scott City
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.480, -100.890

Hail, Lane

When
April 22, 8:40 PM CST
Where
Lane County, 2.07 mi S of Amy
Measured
1.25 in hail
Reported by
Public
Coordinates
38.450, -100.600

Hail, Lane

When
April 22, 8:50 PM CST
Where
Lane County, 5.53 mi SE of Healy
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.550, -100.540

High Wind, Barber

When
April 22, 9:47 PM CST
Where
Barber forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed the Medicine Lodge airport.

High Wind, Seward

When
April 22, 10:45 PM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed 4.4 NE Hayne.

High Wind, Finney

When
April 22, 11:40 PM CST
Where
Finney forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed on the US50/K156 bridge in Garden City.

Thunderstorm Wind, Scott

When
April 22, 11:50 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.680, -100.900

Mesonet site 1 ENE of Scott State Lake.

High Wind, Finney

When
April 22, 11:51 PM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

Thunderstorm Wind, Morton

When
April 23, 12:23 AM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

High Wind, Ford

When
April 23, 12:30 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed on Hwy 54 in Bloom.

High Wind, Ford

When
April 23, 12:43 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City Regional Airport.

Thunderstorm Wind, Finney

When
April 23, 12:54 AM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

High Wind, Ford

When
April 23, 1:15 AM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City Regional Airport.

High Wind, Ellis

When
April 23, 1:40 AM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed 2 NW Victoria on I70.

Thunderstorm Wind, Ellis

When
April 23, 1:55 AM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Mesonet site 2 NW Victoria.

Thunderstorm Wind, Ford

When
April 23, 2:14 AM CST
Where
Ford County, 2.73 mi E of Wright
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -99.830

Thunderstorm Wind, Rush

When
April 23, 2:15 AM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Thunderstorm Wind, Ellis

When
April 23, 2:40 AM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Mesonet site 2 NW Victoria.

Thunderstorm Wind, Ford

When
April 23, 2:52 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023072, 1023068, 1023070, 1023074, 1023032, 1023034, 1023035, 1023054, 1023036, 1023037, 1023038, 1023039, 1023040, 1023075, 1023041, 1023077, 1023042, 1023043, 1023044, 1023078, 1023045, 1023079, 1023046, 1023047, 1023048, 1023049, 1023050, 1023055, 1023051, 1023056, 1023052, 1023053, 1023080, 1023081, 1023083, 1023058, 1023084, 1023060, 1023085, 1023086, and more.